Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 32, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2006, 6:15 PM CDT for Hutchinson County, Yankton County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2006, 6:15 PM CDT (23:15 UTC)
- Expired
- May 23, 2006, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 83 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:40 PM CDT | TSTM WND GST 60 | 7 N Freeman, SD | FEW BRANCHES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:10 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 232316
SVRFSD
SDC067-135-232345-
/O.NEW.KFSD.SV.W.0032.060523T2315Z-060523T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT TUE MAY 23 2006
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA
NORTHWESTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 645 PM CDT
* AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 13
MILES SOUTHWEST OF MENNO...OR ABOUT 24 MILES NORTHWEST OF
YANKTON...MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MENNO AROUND 625 PM CDT...
CLAYTON AROUND 635 PM CDT...
FREEMAN AROUND 640 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4318 9785 4317 9764 4307 9764 4318 9741
4350 9741 4350 9773
$$
CHAPMAN1 follow-up statement
000
WWUS53 KFSD 232348
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 PM CDT TUE MAY 23 2006
SDC067-135-232353-
/O.EXP.KFSD.SV.W.0032.000000T0000Z-060523T2345Z/
HUTCHINSON SD-YANKTON SD-
647 PM CDT TUE MAY 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YANKTON AND
EASTERN HUTCHINSON COUNTIES EXPIRES AT 645 PM CDT...
THE STORMS WHICH EARLIER PRODUCED 65 MPH WINDS 4 MILES NORTHEAST OF
TYNDALL HAS MOVED NORTHEAST OUT OF HUTCHINSON AND NORTHWEST YANKTON
COUNTIES. AREAS FROM NEAR BRIDGEWATER TO LESTERVILLE WILL CONTINUE
TO HAVE THUNDERSTORMS THROUGH 715 PM. SOME OF THESE STORMS WILL
PRODUCE 55 MPH WINDS AND PEA SIZE HAIL.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4318 9785 4317 9764 4307 9764 4318 9741
4350 9741 4350 9773
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:45 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 23, 3:45 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT TUE MAY 23 2006 .DISCUSSION... IN THE NEAR TERM TONIGHT...THE OBVIOUS CHALLENGE IS THE VIGOROUS UPPER LOW AND ACCOMPANYING SFC TROF THRU THE FA. CURRENTLY AT MID AFTERNOON...SOME ACCAS TS CONTS TO FIRE UP FM N CENTRAL NE INTO S CENTRAL SD. HOWEVER THE MAIN CONCERN LOOKS TO BE A BIT FURTHER W WHERE A LOBE OF CONVECTIVE LOOKING CLOUDS HAS DEVELOPED IN W CENTRAL NEB. THAT IS LIKELY ASSOCIATED WITH THE MID LVL SUPPORT AND WHEN IT GETS TO S CENTRAL SD...EXPECT THUNDERSTORMS TO BEGIN TO DEVELOP RAPIDLY. THERE IS SOME LOW LVL SHEAR TO WORK WITH IN THAT AREA...BUT LCLS REMAIN STUBBORNLY HIGH IN OUR SWRN FA LIMITING THE OVERALL TORNADIC THREAT. HOWEVER ENOUGH LOW LVL SHEAR EXISTS TO PRODUCE ISOLD TORNADOES IN THAT AREA ONCE THE SFC TROF GETS CLOSER TO CENTRAL SD ACTING AS A LOW LVL FOCUS...COUPLED WITH VERY HIGH 0-3KM CAPE. AFTER THAT...SVR WX PARAMETERS ARE INDICATING A PROBABLE DEVELOPMENT OF A SQUALL LINE MOVG ACROSS SE SD. ZERO TO 3KM TOTAL SHEAR DOES INDICATE A BOW ECHO PROBABILITY...WITH LESS OF A HAIL THREAT. MID LVL WINDS SHIFT RAPIDLY TO THE W BEHIND THE SQUALL LINE WHICH SHOULD END ALL THREAT OF TS FOR THE NIGHT. THUS HAVE ENDED THE PCPN CHCS BASED ON TIMING PREDICTION OF THE UPPER WAVE/SFC TROF/MID LVL WIND SHEAR. KEPT LOWS UP TONIGHT TOWARD THE WARMEST GUIDANCE READINGS DUE TO ANTICIPATED CLOUD COVER AND PROJECTED SW SFC WINDS. BEHIND THE UPPER LOW...SOME LOWER CLOUDS SHOULD BEGIN TO INFILTRATE INTO OUR NWRN ZONES LATE TONIGHT WITH A FEW SHRA POSSIBLE. BETTER CHANCE FOR WIDESPREAD SHOWERS AND A THUNDERSTORM OF TWO OCCURS LATE TOMORROW MORNING INTO TOMORROW AFTERNOON AS THE UPPER LEVEL LOW MOVES ACROSS THE NORTHERN PORTION OF CWA. EXPECT SOME ACTIVITY TO LINGER TOMORROW NIGHT IN THE EAST...BEFORE COMING TO AN END ON THURSDAY. IT WILL BE A WINDY DAY TOMORROW...WITH 30 KNOTS OF FLOW AT 925 HPA AND 40 TO 50 KNOTS OF FLOW AT 850 HPA. MAY NEED A WIND ADVISORY IN THE WEST TOMORROW WHERE ANY EARLY CLOUDS WILL CLEAR ALLOWING FOR BETTER MIXING POTENTIAL...BUT WILL FORGO ISSUING HEADLINES AT THIS POINT WITH SEVERE WEATHER WATCHES ONGOING. EXPECT BREEZY CONDITIONS TO CONTINUE INTO THURSDAY MORNING IN THE EAST AS HIGH PRESSURE BUILDS INTO THE AREA. RIDGE WILL SHIFT EAST OF THE AREA ON FRIDAY...ALLOWING SOUTHERLY FLOW TO BECOME WELL ESTABLISHED ACROSS THE WESTERN PLAINS. THIS WILL PUMP WARM MOIST AIR INTO THE REGION WITH THE GULF WIDE OPEN...RESULTING IN A WARM MUGGY MEMORIAL DAY WEEKEND. ECMWF AND GFS HINT AT A FEW DISTURBANCES MOVING ACROSS NEBRASKA FRIDAY NIGHT...AND HAVE INTRODUCED SOME SMALL POPS SOUTH OF INTERSTATE 90. TEMPS WILL REALLY BE WARM ON SATURDAY...WITH 850 HPA TEMPS OF +26 IN THE WEST AND THE LOWER 20S EAST. WITH A GOOD MIXING DAY...TEMPERATURES SHOULD TOP OUT IN THE 80 AND 90S ACROSS THE AREA. HAVE ALSO KEPT LOWS ON THE MILD SIDE...WITH A STRONG LOW LEVEL JET ON SATURDAY NIGHT AND A MODERATE LOW LEVEL JET ON SUNDAY NIGHT. HOWEVER...STORM POTENTIAL LOOKS TO BE LIMITED WITH WARM AIR ALOFT INHIBITING STORM DEVELOPMENT. STRONG COLD FRONT EXPECTED TO MOVE THROUGH THE AREA ON MONDAY...CREATING THE POTENTIAL FOR A STORMY MEMORIAL DAY. MODELS STILL WAFFLING ON TIMING OF THE FRONT...BUT GFS AND UKMET HAVE BEEN TRENDING TOWARDS A SLOWER SOLUTION AS SUGGESTED BY THE ECMWF AND CANADIAN. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF/BT
Hazardous weather outlook, May 23, 11:37 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1137 AM CDT TUE MAY 23 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE MISSOURI RIVER AFTER 4 PM. THE STORMS ARE EXPECTED TO FORM INTO A SQUALL LINE DURING THE EVENING AND MOVE ACROSS SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA. THE STORMS WILL REACH NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER 10 PM. PRIOR TO 7 PM...THERE IS THE POTENTIAL FOR ISOLATED TORNADOES...WINDS IN EXCESS OF 60 MPH...AND HAIL AS LARGE AS GOLF BALLS SOUTHWEST OF A LINE FROM CHAMBERLAIN TO TYNDALL. AS THE SQUALL LINE ORGANIZES...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT WITH GUSTS AROUND 70 MPH POSSIBLE. IN ADDITION...THERE WILL BE A THREAT OF HAIL TO THE SIZE OF HALF DOLLARS...ESPECIALLY SOUTH OF INTERSTATE 90. THE STORMS ARE EXPECTED TO MOVE OUT OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON AND THURSDAY AFTERNOON. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. IT WILL ALSO BE WINDY ON WEDNESDAY...WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS TO NEAR 35 MPH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY INTO MONDAY. A FEW OF THESE STORMS MAY BE SEVERE DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE LIKELY AFTER 10 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
In the hours before
Local storm report, May 23, 3:55 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 5 SW KIMBALL 43.69N 99.03W
05/23/2006 E0.75 INCH BRULE SD TRAINED SPOTTER
&&
GHARMONLocal storm report, May 23, 4:38 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
438 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 2 NE HERRICK 43.14N 99.16W
05/23/2006 E0.88 INCH GREGORY SD PUBLIC
&&
GHARMONLocal storm report, May 23, 5:04 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 17 S PUKWANA 43.53N 99.18W
05/23/2006 E0.88 INCH BRULE SD AMATEUR RADIO
&&
GHARMONLocal storm report, May 23, 6:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 10 W ETHAN 43.55N 98.18W
05/23/2006 DAVISON SD TRAINED SPOTTER
0525 PM TORNADO 5 NW ETHAN 43.60N 98.05W
05/23/2006 DAVISON SD TRAINED SPOTTER
WEAK TORNADO STILL ON GROUND
&&
GHARMONThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:22 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 23 min |
| May 23, 3:38 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 37 min |
| May 23, 3:43 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| May 23, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 38 min |
| May 23, 5:22 PM CDT | Tornado Warning | FSD | Davison | 35 min |
| May 23, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 34 min |
| May 23, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 29 min |
| May 23, 6:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 29 min |
| May 23, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 48 min |
| May 23, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.